Doctors are warning individuals who are taking Ozempic as a weight loss medication as it may result in facial aging, an unwanted side effect of the medication.
Injectable prescription medications such as Ozempic and Mounjaro have gained popularity as weight loss medication which was initially created for type 2 diabetes.
There have been shortages of prescription medications due to social media and reports of celebrities using the drugs. Since users have shared their experiences with accelerated aging, doctors have now issued a warning about “Ozempic face,” a possible adverse effect of using the medications both as a weight-loss technique and without the right medical care.
Jennifer Berger, who used Mounjaro post-pregnancy told New York Times that although medicine helps her lose weight over three months she is unable to recognize her face.
According to Dr. Paul Jarrod Frank, a dermatologist in New York, Ozempic faces have increased recently. And patients who need fillers are the ones taking Ozempic medications.
Dr. Frank is not the only medical professional to have noticed an increase in patients seeking care for the adverse effect, despite his comparison of the medications’ popularity to the erectile dysfunction prescription Viagra. Also, The New York Times reported that dermatologist Dr. Dhaval Bhanusali in New York has noticed an increase in patients using the medications who are concerned about facial aging and sagging.
Individuals who are visiting them are in their 40s and 50s and have lost weight but got sagging skin as a result.
According to New York-based plastic surgeon Dr. Oren Tepper, weight loss usually leads to an aging appearance. Weight loss may decrease your biological age but it accelerates facial aging.
Dermatologists said that the side effect can be reversed by non-invasive way filler injections but it costs thousands of dollars. But, according to Dr. Tepper, fillers might not be sufficient to replace lost volume in the face when a significant amount of weight is lost quickly. And then the only option left is plastic surgery.
He said that those who take weight-loss medications frequently are unaware of the effects they will have on their faces and that for many, experiencing a sudden loss of weight is like “winning the Mega Millions lottery.” But they don’t realize that there is a side effect associated with it- facial aging.
Ozempic face is treated by a deep plane facelift, which costs $75,000, and a procedure that transfers fat from other parts of the body to the face, which costs another $12,000, according to the plastic surgeon.
Doctors have turned to social media sites like TikTok to give advice on preventing the signs of aging as the demand for diabetic drugs for weight loss continues to rise.
Dr. Rocio Salas-Whalen, the endocrinologist in New York said that you can prevent sagging skin by staying hydrated, avoiding smoking, losing weight gradually, and increasing protein intake which is basic for the production of collagen and elastin.
However, weight loss effect, whether it be from diet, exercise, surgery, or medication, appear on your face, according to Dr. Joshua Zeichner, a board-certified dermatologist and director of cosmetic and clinical research in dermatology at Mount Sinai Hospital in New York City spoke to The Independent.
When facial fat is lost, the face frequently appears skeletal and gaunt, and people who lose a lot of weight may notice that their faces look much older.
Dr. Zeichner said in addition to injectable fillers treatments such as micro-needling with radiofrequency, or a variety of other devices can be used to repair sagging skin. Surgical treatments such as a facelift may be an effective therapy in severe cases.
Other possible side effects of prescription medication are diarrhea, nausea, vomiting, headache, fatigue, dizziness, constipation, abdominal pain, and digestive disorders. Apart from these less significant side effects, the FDA also cautions of the “possible risk of thyroid C-cell tumors,” pancreatitis, gallbladder issues, acute renal injury, increased heart rate, and suicidal behavior or thought.
According to Dr. Salas-Whale, the “Apple 14” of diabetic medications, Mounjaro, has very few side effects if it is taken properly and under careful medical supervision.